Hay fever medicines are in short supply across the UK due to a lack of a key ingredient in certain treatments.
Boots has warned that stocks of chlorphenamine maleate, the active ingredient in brands such as Piriton, are limited, although other medicines are still available in stores and online.
The shortage comes as forecasters predict high pollen levels over the coming days, with counts to remain medium to high across much of the country this week, according to the Met Office.
What is chlorphenamine maleate?
Chlorpheniramine is an antihistamine that helps to relieve symptoms of allergies, including hay fever.
It is known as a drowsy medication, meaning it can make you feel more sleepy than some other antihistamines.
The medicine is available on prescription, as well as in pharmacies, and provides relief from symptoms such as itchy eyes, sneezing, rashes and a runny nose.
Royal Pharmaceutical Society president Claire Anderson explained: “Chlorphenamine maleate is just one component of a few hay fever tablets, including Piriton, which is not a first line choice for treating hay fever for adults as it is more likely to make patients drowsy.
“Other medication using cetirizine hydrochloride or loratadine is still available widely in pharmacies across the country, and fexofenadine is also now available on general sale at pharmacies this year for the first time, so patients actually have more options than ever to treat their hay fever symptoms.
What has Boots said?
Boots said that other hay fever medicines which do not contain chlorphenamine maleate are still widely available and only four out of 90 products have been affected.
Other medicines, such as Piriteze, which use cetirizine hydrochloride are still in plentiful supply.
A spokeswoman for the pharmacy chain said: “At Boots we have a large range of hay fever relief medicines, with good availability of stock overall in our stores and online.
“There are a very small number of lines that are currently out of stock due to a current, industry-wide shortage of the active ingredient chlorphenamine maleate.
“However, we are expecting this to be resolved soon and new deliveries are expected in the coming weeks.”
What other hay fever treatments are there?
There is currently no cure for hay fever and it cannot be prevented, but it is possible to relieve symptoms with some simple treatments and home remedies. These include:
- putting Vaseline under your nose to trap pollen
- wearing wraparound sunglasses to stop pollen getting into your eyes
- showering and changing your clothes after being outdoors
- staying indoors when possible
- keeping windows and doors shut
- vacuuming regularly and dusting with a damp cloth
- buying a pollen filter for the air vents in your car and a vacuum cleaner with a special HEPA filter
A pharmacist may also be able to give advice on the best treatments and may recommend antihistamine tablets, drops or nasal sprays to help ease itchy and watery eyes, sneezing, and a blocked nose.
You should avoid cutting or walking on grass to reduce the risk of making symptoms worse. It is also advisable to not keep fresh flowers in the house, avoid drying clothes outside and not to smoke or be around smoke.